Share Facebook
Crohn's Disease Forum » Treatment » Remicade/Infliximab » Infliximab Weight gain?


09-17-2012, 09:47 AM   #1
oathy
 
oathy's Avatar
 
Join Date: Sep 2012

My Support Groups:
Infliximab Weight gain?

Hi
My brother is on Infliximab I am on Humira we both have Crohns disease.My brother doesnt eat a lot (truly) and had two sections of his small bowel removed last year.Even though hes been on infliximab for 7 years now.

I read an article a while ago for some reason people with IBD who take infliximab seem to have weightgain? The weight he seems to be putting on is just going to crazy levels now.I could understand if he was eating foods full of Sugar and fat etc.Main reason im posting here today when hes spoken to his doctor about the weight gain the doctor trails off and doesnt really seem to have an answer.

I was just wondering please was that article correct about the weight gain ?
because at the rate he's going I truly cant see him being able to stick on Infliximab at this rate.

Many thanks

Andy
09-17-2012, 12:54 PM   #2
PatrickL
 
Join Date: Apr 2012
Location: Buffalo, New York
Andy,

There are mostly anecdotal stories and articles about weight gain in Remicade patients. Part of the weight gain can be attributed to patients' improved health and the ability to consume higher calorie diets. I've been on Remicade myself for about a year, eat and drink the same, and my weight is the same. I know of another individual on Remicade, and he has experienced no weight gain either. Both of us are what I would consider very active.

Your brother should probably get bloodwork done to make check things like his thyroid and parathyroid hormone levels, and either make the doctor listen to him or find a new one. I think GI's in general have a conflict of interest - they have incentive to keep someone on Remicade, while his PCP may be more attentive.

Weight agin can cause a whole other set of complications, so he should pursue answers. But he also has to be sure to be honest with himself about how much his daily caloric intake and exercise levels are. I used to think Lialda had caused me about 20 lb weight gain and I did a top to bottom assessment of everything I was doing... lo and behold, I took all the weight off when I crunched the numbers and made some changes.

Best of luck.
09-18-2012, 11:32 AM   #3
oathy
 
oathy's Avatar
 
Join Date: Sep 2012

My Support Groups:
Thank you so much for taking the time to reply.
I had a good chat with him last night and he's seeing his doctor next week
since his last infusion (every six weeks) hes put on another 6lbs.Its just crazy to be honest Like me he avoids all Sugar and Fatty foods.the diet is mostly Chicken,Fish soft sloppy foods like plain soups etc.I suspect his doctor thinks the diet isnt as good as he's making out to be honest.

So far on Humira have had no problems.I was on Infliximab but i started having growths develop on the face and neck the doctors totally freaked out and pulled me off Infliximab.But my brothers had no problems that side with it and its helped a lot with the Vomiting he used to get.

again thank you for taking the time to reply at least we know theres nothing set in stone about the weight gain.
04-08-2014, 08:32 AM   #4
STLGirl
Senior Member
 
Join Date: Nov 2010
Location: Saint Louis, Missouri
I have been on Remicade for 3 years and I also have had a gradual weight gain. I didn't understand my weight gain at first, I was eating the same foods as usual, so I knew that wasn't the problem. I have had all the blood tests and their is no problem in that area. So why the weight gain? I thought maybe my age had something to do with it (58), meaning maybe my metabolism had changed. I get so tired of trying to figure out this darn disease! But in the end, I just blame the Remicade! ........you have to blame something Ha!

Great Article that might help too: http://www.medpagetoday.com/MeetingCoverage/ACG/6976
__________________
~Sara

Diagnosed with CD: November 1, 2010
Been on:

Flagyl
Prednisone
Imuran - Allergic
Currently on:
Remicade (Started 4-4-11)
Vitamin D3
B Complex w/ Vitamin C
Calcium
Omega3 and Krill Oil


"A merry heart does good like medicine" Proverbs 17:22

Last edited by STLGirl; 04-08-2014 at 08:52 AM.
04-08-2014, 10:55 AM   #5
mish2575
Senior Member
 
mish2575's Avatar
 
Join Date: May 2013

My Support Groups:
I have been on Remicade for 3 years and I also have had a gradual weight gain. I didn't understand my weight gain at first, I was eating the same foods as usual, so I knew that wasn't the problem. I have had all the blood tests and their is no problem in that area. So why the weight gain? I thought maybe my age had something to do with it (58), meaning maybe my metabolism had changed. I get so tired of trying to figure out this darn disease! But in the end, I just blame the Remicade! ........you have to blame something Ha!

Great Article that might help too: http://www.medpagetoday.com/MeetingCoverage/ACG/6976
Your weight gain is most likely due to both age (as you stated) and the fact that your intestines are actually absorbing food now that you are on Remicade and they weren't before.

As for OP, I agree, I think thyroid and such should be tested.
Reply

Crohn's Disease Forum » Treatment » Remicade/Infliximab » Infliximab Weight gain?
Thread Tools


All times are GMT -5. The time now is 11:07 PM.
Copyright 2006-2017 Crohnsforum.com